Alert archive / Colorado / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 220, NWS Denver/Boulder, CO

August 21, 2005Larimer County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 21, 2005, 7:11 PM MDT for Larimer County, Colorado. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 21, 2005, 7:11 PM MDT (01:11 UTC)
Expired
Aug 21, 2005, 8:00 PM MDT
In force
49 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Larimer County, CO

What was reported inside it

TimeReportWhereRemark
Aug 21, 7:16 PM MDTHAIL 0.755 Nnw Berthoud, COMOSTLY PEA TO MARBLE SIZE HAIL. MODERATE TO HEAVY RAINFALL.
Aug 21, 7:24 PM MDTHAIL 0.885 Nnw Berthoud, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.2 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2005-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2005-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2257 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 220111
SVRBOU
COC069-220200-
/O.NEW.KBOU.SV.W.0220.050822T0111Z-050822T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
711 PM MDT SUN AUG 21 2005

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LARIMER COUNTY IN NORTH CENTRAL COLORADO

* UNTIL 800 PM MDT

* AT 707 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED 3 MILES SOUTHWEST OF LOVELAND...OR ABOUT 11 MILES
  SOUTH OF FORT COLLINS...MOVING SOUTHWEST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LOVELAND.

LAT...LON 4036 10495 4046 10495 4043 10528 4027 10537
      4027 10521 4033 10506 4035 10508

$$

RJK
2 follow-up statements
000 
WWUS55 KBOU 220138
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
734 PM MDT SUN AUG 21 2005

COC069-220200-
/O.CON.KBOU.SV.W.0220.000000T0000Z-050822T0200Z/
LARIMER CO-
734 PM MDT SUN AUG 21 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 800 PM MDT FOR
SOUTHEASTERN LARIMER COUNTY...

AT 731 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 7 MILES WEST
OF CAMPION...OR ABOUT 18 MILES SOUTHWEST OF FORT COLLINS...MOVING
SOUTHWEST AT 20 MPH.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
LOVELAND.

HAIL UP TO 0.88 OF AN INCH...OR NICKEL SIZED...HAS BEEN REPORTED 
WITH THIS STORM 5 MILES NORTH NORTHWEST OF BERTHOUD IN LARIMER 
COUNTY.   ONE INCH OF RAIN FELL IN 20 MINUTES WITH THIS STORM 2 
MILES SOUTHWEST OF LOVELAND.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

LAT...LON 4036 10495 4046 10495 4043 10528 4027 10537
      4027 10521 4033 10506 4035 10508

$$
RJK
000 
WWUS55 KBOU 220159
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
800 PM MDT SUN AUG 21 2005

COC069-220207-
/O.EXP.KBOU.SV.W.0220.000000T0000Z-050822T0200Z/
LARIMER CO-
800 PM MDT SUN AUG 21 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LARIMER COUNTY
EXPIRED AT 800 PM MDT...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO
LONGER EXPECTED TO PRODUCE SEVERE WEATHER.

HAIL UP TO 0.88 OF AN INCH...OR NICKEL SIZED...WAS REPORTED WITH 
THIS STORM 5 MILES NORTH NORTHWEST OF BERTHOUD IN LARIMER COUNTY.   
ONE INCH OF RAIN FELL IN 20 MINUTES WITH THIS STORM 2 MILES 
SOUTHWEST OF LOVELAND.

LAT...LON 4036 10495 4046 10495 4043 10528 4027 10537
      4027 10521 4033 10506 4035 10508

$$
RJK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 2:55 PM MDT, 4 hours 16 minutes earlier.

Area forecast discussion, Aug 21, 2:55 PM MDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
255 PM MDT SUN AUG 21 2005

.SHORT TERM...ELONGATED LOW/MID LEVEL LOW STRETCHED EAST-WEST ACROSS
COLORADO THIS AFTERNOON. WEAK LOW LEVEL EAST WINDS OVER NORTHERN
COLORADO GIVING A NORTHWEST DRIFT TO STORMS...WHILE OVER CENTRAL
COLORADO THE CELLS ARE CREEPING EASTWARD. ALL OF THIS IS RATHER
DISORGANIZED SO FAR. STILL EXPECTING A LINE OF STORMS TO DEVELOP
ALONG THE TROUGH AXIS AND THIS SEEMS TO BE HAPPENING. MEANWHILE...
STORMS FIRED ON AN APPARENT SUN/SHADE BOUNDARY IN WASHINGTON COUNTY
AND THESE ALSO APPEAR TO BE ORGANIZING WITH AN OUTFLOW BOUNDARY
PUSHING WEST AHEAD OF THE STORMS. OVERALL STORMS ARE MOVING A BIT
AND NOT THAT STRONG WITH CAPES AROUND 600-1200 J/KG. PRECIPITABLE
WATER AROUND 0.8 INCH. ALL OF THIS INDICATES A LOW RISK OF FLASH
FLOODING EXCEPT MAYBE IN THE BURN AREAS...THOUGH FURTHER
ORGANIZATION OR A LARGE SCALE OUTFLOW COLLISION COULD PRODUCE A
SIZABLE AREA OF HEAVY RAIN FOR A COUPLE OF HOURS. BEARS WATCHING OF
COURSE BUT IT DOES NOT SEEM TO WARRANT A FLASH FLOOD WATCH.

MODELS ARE NOT DOING REAL WELL WITH THE DETAILS ON THIS
SYSTEM...TAKING A BETTER ORGANIZED SYSTEM EASTWARD TOO FAST. SLOW
MOTION AND MOIST ENVIRONMENT NECESSITATE HANGING ON TO POPS THROUGH
THE NIGHT ON THE PLAINS. ON MONDAY THIS SYSTEM SHOULD BE EXITING THE
EASTERN BORDER AREAS BUT MOISTURE WILL REMAIN. RAISED POPS A LITTLE
BIT IN THE MOUNTAINS AND NE BORDER AREAS.

.LONG TERM...MOIST S/SELY LOW-LEVEL FLOW ON THE PLAINS AND WEAK
QG ASCENT WITH PASSING MID-LEVEL SHORTWAVE SHOULD CONTINUE TO FUEL
SCATTERED CONVECTION MAINLY OVER AND ALONG THE FRONT RANGE.
SFC-700MB THETA-E RIDGE UP AGAINST THE FRONT RANGE EARLY IN THE
EVENING SHIFTS EAST OVERNIGHT AS W-SWLY WINDS ALOFT SLOWLY MIX DOWN
AS THE TROUGH MOVES EAST OF THE AREA. PRECIPITABLE WATER VALUES UP
AROUND AN INCH AS OF 00Z/TUE WITH DERIVED MODEL SOUNDINGS ALONG THE
FRONT RANGE MOIST ADIABATIC AND NEARLY SATURATED ABOVE 650MBS. WITH
0-6KM STORM RELATIVE MOTIONS BARELY 10KTS...COULD SEE A FEW HEAVY
RAIN PRODUCERS EARLY IN THE EVENING. SELY LOW-LEVEL FLOW SHOULD
FOCUS THE BULK OF THE STORM ACTIVITY OVER NORTHERN PORTIONS OF THE
I-25 URBAN CORRIDOR. OTHERWISE EXPECT TO SEE SLOW CLEARING OVERNIGHT
WITH MID-LEVELS REMAINING MOIST.

TUESDAY...ATMOSPHERE EAST OF THE CONTINENTAL DIVIDE NOW LOOKS WETTER
WITH MODELS SHOVING THE SFC-700MB THETA-E RIDGE BACK UP AGAINST THE
FRONT RANGE WITH S/SELY LOW-LEVEL FLOW. WITH THE PRESSURE GRADIENT
ACROSS THE PLAINS TIGHTENING UP DURING THE DAY...SHOULD SEE SFC FLOW
ON THE PLAINS STRENGTHENING DURING THE AFTERNOON. MODELS SHOW SFC
DEWPOINTS INCHING UP INTO THE LOW/MID 60S AND SFC-3KM CAPE VALUES UP
AROUND 2500 J/KG ACROSS LOGAN...PHILLIPS...SEDGWICK AND WASHINGTON
COUNTIES AFTER 21Z/TUE. WITH 15-25KT WLY FLOW ABOVE 700MB AND
10-15KT SELY FLOW AT LOWER LEVELS...VERTICAL SHEAR SUFFICIENT TO
POSSIBLY SPAWN A FEW SEVERE T-STORMS ON THE PLAINS. SOME LATE DAY
STORMS ALSO CAPABLE OF HEAVY RAINFALL...IN THE 1 TO 2 INCH RANGE.
EARLIER CLOUD COVER SHOULD ALSO LOWER TEMPS BY A FEW DEGS BELOW
THOSE OBSERVED ON MONDAY.

REST OF THE EXTENDED PERIOD...THE AIRMASS WILL STEADILY DRIES OUT
ESPECIALLY EAST OF THE MTNS WITH WLY FLOW ALOFT. WLY FLOW PRODUCED
BY A RELATIVELY STRONG MID/UPR LEVEL TROUGH PASSES SLOWLY TO OUR
NORTH. STRONG SOLAR HEATING AND LINGERING MID-LEVEL MOISTURE STILL
ADEQUATE TO PRODUCE THE DAILY ROUND OF THUNDERSTORMS...MOSTLY OVER
MOUNTAINOUS TERRAIN. TEMPERATURES DURING THE PERIOD SHOULD HOVER AT
OR SLIGHTLY ABOVE NORMAL.

.BOU...NONE.

&&

GIMMESTAD/BAKER
Hazardous weather outlook, Aug 21, 11:16 AM MDT, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1116 AM MDT SUN AUG 21 2005

COZ030>051-221200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1116 AM MDT SUN AUG 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A WEATHER DISTURBANCE OVER WESTERN COLORADO WILL MOVE SLOWLY ACROSS
EASTERN COLORADO THIS AFTERNOON AND TONIGHT. SCATTERED SHOWERS AND
THUNDERSTORMS WILL DEVELOP THIS AFTERNOON. THUNDERSTORMS WILL BE
SLOW MOVING AND THE STRONGER STORMS WILL PRODUCE LOCALIZED HEAVY
RAINFALL. THERE DOES NOT APPEAR TO BE ENOUGH MOISTURE TO SUPPORT
EXTREME RAINFALL RATES. HOWEVER...THERE IS SOME POTENTIAL FOR THE
STORMS TO BE ANCHORED TO THE FOOTHILLS TERRAIN...OR TO ORGANIZE
PARALLEL TO THE WIND FLOW. EITHER SCENARIO COULD PRODUCE SEVERAL
INCHES OF RAIN OVER A FEW HOURS AT A GIVEN POINT AND COULD PRODUCE
FLOODING. THERE IS NO CLEAR FOCUS FOR WHERE THIS MAY HAPPEN AT THIS
TIME...BUT THE AREAS WITH THE GREATEST THREAT APPEAR TO BE ALONG THE
FOOTHILLS THIS AFTERNOON OR ON THE PLAINS FROM ELBERT COUNTY TO THE
NORTHEAST CORNER OF THE STATE THIS EVENING WHERE THERE WILL BE MORE
MOISTURE AND INSTABILITY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ON MONDAY THE UPPER LEVEL DISTURBANCE WILL BE MOVING OUT OF EASTERN
COLORADO. THERE WILL STILL BE ENOUGH MOISTURE AND INSTABILITY FOR A
FEW THUNDERSTORMS. ONCE AGAIN THE STORMS WILL BE SLOW MOVING AND
COULD PRODUCE HEAVY RAIN.

TUESDAY THROUGH SATURDAY...THERE WILL BE A SLIGHT CHANCE OF SHOWERS
AND THUNDERSTORMS IN THE AFTERNOON AND EVENING EACH DAY. CHANCES
INCREASE SOME ON TUESDAY AS LOW AND MID-LEVEL MOISTURE INCREASES
WITH PASSAGE OF AN UPPER AIR WEATHER DISTURBANCE. LIGHTNING...STRONG
GUSTY WINDS...BRIEF HEAVY RAIN AND SMALL HAIL WILL BE POSSIBLE WITH
THE STRONGER THUNDERSTORMS ON TUESDAY. CHANCES FOR MEASURABLE
PRECIPITATION WILL BE SUBSTANTIALLY LESSEN ON THE PLAINS AFTER
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY...BUT REPORTS OF HEAVY
RAINFALL WILL BE APPRECIATED.

GIMMESTAD/BAKER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 12:57 PM MDTSevere Thunderstorm WarningBOULarimer30 min
Aug 22, 2:39 PM MDTSevere Thunderstorm WarningBOUBoulder, Broomfield17 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.